Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 227, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 1998, 8:32 AM CDT for Minnehaha County, Turner County, South Dakota. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 8:32 AM CDT (13:32 UTC)
- Expired
- Aug 24, 1998, 9:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 8:35 AM CDT | Thunderstorm Wind 61 | Dolton, SD | Thunderstorm winds caused tree damage, including at least one large tree uprooted. Power lines and poles were also blown down. |
| Aug 24, 8:45 AM CDT | Hail 0.75 | Parker, SD | |
| Aug 24, 9:01 AM CDT | Hail 1 | Crooks, SD | |
| Aug 24, 9:05 AM CDT | Thunderstorm Wind 62 | Crooks, SD | |
| Aug 24, 9:10 AM CDT | Hail 0.75 | Sioux Falls Arpt, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 7:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -145 m²/s²
- 0-3 km storm-relative helicity
- -145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
367 WUUS1 KFSD 241333 RRA SVRFSD SDC099-125-241430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 AM CDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 930 AM CDT * AT 827 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 25 MILES SOUTHWEST OF BROOKINGS TO 30 MILES WEST OF SIOUX FALLS MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUMBOLDT AROUND 835 AM CDT COLTON AROUND 835 AM CDT HARTFORD AROUND 840 AM CDT LYONS AROUND 840 AM CDT CROOKS AROUND 845 AM CDT BALTIC AROUND 850 AM CDT RENNER AROUND 855 AM CDT SIOUX FALLS AROUND 905 AM CDT BRANDON AROUND 910 AM CDT SHERMAN AROUND 910 AM CDT GARRETSON AROUND 910 AM CDT ROWENA AROUND 910 AM CDT VALLEY SPRINGS AROUND 915 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. FUHS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:15 PM CDT, 11 hours 17 minutes earlier.
Area forecast discussion, Aug 23, 9:15 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SUN AUG 23 1998 INDEPTH HAND UPR ANLYS SHOWS UNDERFCST SHORT WV MOVG EWD THRU MONT AND WY TNGT WITH RAPID DVLPMT OF WRM ADV SCT TSTMS INTO SW SD AND NW NEB THIS EVE MOVG ENEWD. SINCE I UPDATED FOR HIGHER POPS LATE TNGT IN CWA AND LOOKS LIKE YET HIGHER POPS FOR MON...WL GO INTO SECOND PERIOD OF FCST TO BEEF UP WORDING...AND ALSO TO GO ALG WITH EARLY EVE QPF. MOISTURE AVBL WITH THIS SYS WL BE RELATIVELY DEEP FEEDING NWD FM ERN NEB AND KS THRU MON AND LCLLY HVY RAIN QUITE PSBL SOMEWHERE IN CWA... BUT WHETHER IT IS TO THE N OR S IS A QUESTION AND WL NOT GO HIGHER THAN 50 PCT POPS. CLDS AND PRECIP MAY ALSO INHIBIT TEMPS IN SOME AREAS OF CWA ON MON. NO USE WAITING FOR MODELS THIS EVE AS THEY HAVE NOT BEEN A LOT OF HELP WITH CONVECTION. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:26 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 34 min |
| Aug 24, 6:53 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 47 min |
| Aug 24, 7:21 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 34 min |
| Aug 24, 7:29 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 51 min |
| Aug 24, 7:47 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 48 min |
| Aug 24, 7:52 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 48 min |
| Aug 24, 8:04 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 66 min |
| Aug 24, 8:16 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 49 min |
| Aug 24, 8:43 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 47 min |
| Aug 24, 8:46 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 64 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.